Article Text

PDF
PS-034 Current status of cardiac digitalis glycosides toxicity in a third level hospital
  1. D Briegas Morera,
  2. MJ Estepa Alonso,
  3. C Meneses Mangas,
  4. LM Bravo García-Cuevas,
  5. E Garcia Lobato
  1. Complejo Hospitalario Universitario de Badajoz, Hospital Pharmacy Service, Badajoz, Spain

Abstract

Background Digoxin is used to manage supraventricular arrhythmias and low output chronic heart failure (CHF). Due to its narrow therapeutic window, digoxin must be monitored clinically and pharmacokinetically. Blood levels below 0.6–0.8 ng/mL are infratherapeutic, but above 2–2.5 ng/mL serious gastrointestinal, cardiovascular, visual and neurological toxicity appears. Kidney failure and thyroid disease can trigger this phenomena.

Purpose To describe digoxin toxicity epidemiology and clinics in a third level hospital, comparing the current situation with past data and suggesting measures to minimise its incidence.

Material and methods We studied our hospital’s 2015 basic minimum dataset, which collects all the diagnoses of admitted patients at discharge, coding them using the WHO’s International Classification of Diseases (ICD9, digitalis toxicity code E942.1). Data were consigned in a Filemaker database, and statistically managed with SPSS21.

Results Our hospital registered 31 257 admissions, 453 (1.45%, 248 men, average age 66.5±21.5 years) related to adverse reactions (E930-E949). E942.1 was coded 24 times (0.77‰, 23 women, average age 83.4±10.2 years, 18 in internal medicine), 9 less than in 2014, for the second year in a row being the fourth most frequent cause of adverse reactions, after antineoplastics and oral anticoagulants (64 times each), and adrenocortical steroids (43). Due to privacy issues, 4 patients’ clinical histories could not be accessed. Among the 20 studied, 1 did not experience toxicity (mistakenly coded). The remaining 19 were diagnosed with atrial fibrillation, 11 also with CHF. 8 had started digoxin within the previous month (4 within the previous week). The most frequent reactions were gastrointestinal (9), cardiovascular (9) and neurological (5). 9 episodes were severe, being the reason for admission. We found a correlation between severity and incidence of cardiovascular symptoms (χ2, p=0.04). Two cases were related to medication errors (dosing without considering kidney function). Digoxin toxicity was related to kidney failure (ClCr <60 mL/min) in 15 patients. 1 suffered from hyperthyroidism (T4 overdose). Potentially relevant drug interactions were not found.

Conclusion The incidence of digoxin toxicity has decreased as its use has decreased, at the expense of safer alternatives. If alternatives are not possible, it seems key to tighten pharmacokinetic monitoring in older patients, mainly those with kidney failure. Doctors should be re-instructed about digoxin peculiarities (narrow window, serious toxicity) to maintain the trend.

No conflict of interest

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.